Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 8, 2006, 6:22 PM CST for Poweshiek County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2006, 6:22 PM CST (00:22 UTC)
- Expired
- Mar 8, 2006, 7:00 PM CST
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 6:25 PM CST | HAIL 0.75 | 3 E Grinnell, IA | THIRD STORM TO HAIL ON LOCATION IN LESS THAN TWO HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:46 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090022 SVRDMX IAC157-090100- /O.NEW.KDMX.SV.W.0016.060309T0022Z-060309T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CST WED MAR 8 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA. * UNTIL 700 PM CST. * AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF GRINNELL...OR 39 MILES WEST OF MARENGO...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRINNELL BY 630 PM CST. 5 MILES NORTH OF MALCOM BY 640 PM CST. 6 MILES NORTH OF BROOKLYN BY 645 PM CST. NEAR HARTWICK BY 655 PM CST. THE LOCATION OF GRINNELL REGIONAL AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4186 9277 4158 9276 4164 9230 4186 9230 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 090045 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CST WED MAR 8 2006 IAC157-090100- /O.CON.KDMX.SV.W.0016.000000T0000Z-060309T0100Z/ POWESHIEK IA- 645 PM CST WED MAR 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POWESHIEK COUNTY UNTIL 700 PM CST... AT 642 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF GRINNELL...OR 27 MILES WEST OF MARENGO...AND MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR BROOKLYN BY 650 PM CST. NEAR HARTWICK BY 655 PM CST. THE LOCATION OF MALCOM IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING FOR SOUTHEASTERN IOWA. LAT...LON 4186 9277 4158 9276 4164 9230 4186 9230 $$ MYERS
000 WWUS53 KDMX 090057 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CST WED MAR 8 2006 IAC157-090107- /O.EXP.KDMX.SV.W.0016.000000T0000Z-060309T0100Z/ POWESHIEK IA- 657 PM CST WED MAR 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR POWESHIEK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 655 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING FOR SOUTHEASTERN IOWA. LAT...LON 4186 9277 4158 9276 4164 9230 4186 9230 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:25 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 8, 3:25 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CST WED MAR 8 2006 .SYNOPSIS... 110+KT JET MAX EJECTING OUT OF ROCKIES TROUGH INTO PLAINS. DIVERGENCE IN LEFT EXIT REGION AND DEFORMATION ZONE ASSOCIATED WITH KS/NE SHRT WV AIDING UVM AND PCPN ACRS NE/NRN IA/NRN IL. SOME ELEVATED CELLS ARE TRYING TO DEVELOP ALONG H85/H7 THETA-E ADVECTION/FRONTOGENETICAL FORCING AXIS A BIT FARTHER S. 20Z SFC ANLYS PLACES LOW N OF KMHK WITH WRMFNT JUST S OF IA/MO BORDER...BUT PUSHING NWD AS REFLECTED BY PRES FALL CENTER OVER SRN IA. AMS IS STRUGGLING TO REALIZE NEAR SURFACE BASED INSTABILITY WITH CAPPING LAYER NOTED ON SGF/TOP 18Z SOUNDINGS. 20Z MLCAPE 500 J/KG JUST W OF KMKC BUT JUST BARELY UNCAPPED...WITH SIMILAR VALUES OF ELEVATED MUCAPE SPREADING A BIT FARTHER N AND E. .SHORT TERM...TNGT THRU FRI NGT EVOLUTION OF PCPN WILL BE PRIMARY FCST EFFECT THIS AFTERNOON. EXPECT DEF ZN TO SWING ACROSS IA TNGT SO HAVE HIT FAIRLY HARD WITH LIKELY AND CATEGORICAL POPS. COULD BE A FEW ELEVATED HAILERS...BUT DO NOT FEEL WE HAVE ENOUGH HEATING LEFT TO REALIZE ANYTHING SURFACE BASED. TRAILING EDGE OF DEF ZN SHOULD EXIT FCST AREA THU MORNING WITH NEXT PCPN CHANCES HOLDING OFF TIL FRI NGT WHEN SLIGHT CHANCES WERE KEPT GOING. MODELS ARE NOT SHOWING MUCH OF A SIGNAL...BUT H85/H7 THETA-E ADVCTN QUITE STRONG WITH SHOWALTERS NEUTRAL TO WEAKLY UNSTABLE SO WOULD NOT BE SURPRISED TO SEE WIDELY SCATTERED SHWRS/TSTMS. DID NOT STRAY TOO FAR FM GUIDANCE BLEND BUT SOME QUESTIONS ARISE BY FRI. GFS/NAM MOS SEEM TOO AGGRESSIVE FRI SWRN PORTIONS. FCST SOUNDINGS REALLY DO NOT SUPPORT READINGS IN THE MID 60S...EVEN WITH STRONG MIXING. HOWEVER DID LEAN TOWARD THE HIGHER END OF GUIDANCE ELSEWHERE. AIRMASS FAIRLY DRY ALTHOUGH WINDS DO NOT QUITE SWING FAR ENOUGH TO THE S OR SWLY TO GET TOO EXTREME. .LONG TERM...SAT THRU WED MODELS IN DECENT AGREEMENT WITH PASSAGE OF WARM SEASON SYS TO START THE WEEKEND. 12Z GFS PUSHES MLCAPES ABV 500 J/KG AND MINIMAL CIN INTO ERN SECTIONS BY AFTERNOON SO HIT THUNDER WORDING A BIT HARDER. SYS MAY LINGER INTO ERN PORTIONS SAT NGT BUT KEPT BREAK FROM PCPN GOING ON SUN. CONFIDENCE THEN DECREASES WITH APPROACH OF MAINLY COOL SEASON SYS LATE IN WEEKEND INTO MONDAY. THERMAL FIELDS AND POSITION OF DEF ZN STILL IN QUESTION AND WILL HAVE BIG IMPACT ON FCST. LAST TWO ECMWF RUNS STILL 8-12C WARMER THAN 12Z GFS AT H85. ECMWF LIFTING DEF ZN TO OUR N BY 00Z TUE AS WELL WITH IA IN DRY SLOT WHILE 12Z GFS PUSHES DEF ZN OVER SERN HALF OF IA. 12Z CANADIAN IS LEANING TOWARD THE GFS DIRECTION-WISE BUT IS SLOWER AND EVEN FARTHER SOUTH LEAVING IA MAINLY DRY. THUS AM NOT INCLINED TO MAKE TOO MANY CHANGES TO FCST AT THE MOMENT LEAVING CHANCE POPS IN PLACE SUN NGT INTO MON WITH RAIN AND/OR SNOW WORDING. WILL HAVE TO MONITOR THIS PROGRESSION HOWEVER AS DECENT SNOW EVENT IS STILL IN THE WINDOW OF POSSIBILITIES...ESPECIALLY IF ECMWF/GFS BLEND EVENTUALLY COMES TO PASS. TEMP WISE DID NOT CHANGE THINGS TOO MUCH BUT FOLLOWED GFS ENSEMBLE MOS SUGGESTION OF GOING SLIGHTLY WARMER HEDGING TOWARD ECMWF TEMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB/BSS
Hazardous weather outlook, Mar 8, 3:28 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST WED MAR 8 2006 IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-093-092130- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN- ADAMS-UNION-TAYLOR-RINGGOLD- 328 PM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY BETWEEN HIGHWAY 20 AND INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY EVENING. ADDITIONAL RAINFALL AMOUNTS UP TO A TENTH OF AN INCH IS LIKELY WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023-024-092130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 328 PM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. IAZ062-074-075-083>086-094>097-092130- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 328 PM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. AN ISOLATED STORM COULD BECOME SEVERE THROUGH EARLY EVENING. THE MAIN THREAT WOULD BE MARGINALLY SEVERE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM 6 TO 9 PM. FAB
In the hours before
Local storm report, Mar 8, 4:24 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 7 S INDIANOLA 41.26N 93.57W
03/08/2006 E1.00 INCH WARREN IA EMERGENCY MNGR
QUARTER HAIL COVERING GROUND...IN LIBERTY CENTER
&&
STEINBUGLLocal storm report, Mar 8, 5:35 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL MILO 41.29N 93.44W
03/08/2006 E1.00 INCH WARREN IA PUBLIC
&&
DFOBERTLocal storm report, Mar 8, 5:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 4 E PLEASANT HILL 41.59N 93.44W
03/08/2006 M1.75 INCH POLK IA LAW ENFORCEMENT
0540 PM HAIL 1 N WINTERSET 41.35N 94.02W
03/08/2006 M1.75 INCH MADISON IA LAW ENFORCEMENT
&&
DFOBERTLocal storm report, Mar 8, 5:55 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL MARSHALLTOWN 42.04N 92.91W
03/08/2006 M0.88 INCH MARSHALL IA PUBLIC
0520 PM HAIL LINEVILLE 40.59N 93.52W
03/08/2006 M1.75 INCH WAYNE IA EMERGENCY MNGR
0536 PM HAIL CLIO 40.63N 93.45W
03/08/2006 M1.75 INCH WAYNE IA STORM CHASER
&&
DFOBERTLocal storm report, Mar 8, 6:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 4 W NORWALK 41.50N 93.76W
03/08/2006 M1.00 INCH WARREN IA LAW ENFORCEMENT
0604 PM HAIL NORWALK 41.50N 93.68W
03/08/2006 M1.00 INCH WARREN IA PUBLIC
&&
DFOBERTLocal storm report, Mar 8, 6:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL DES MOINES 41.58N 93.62W
03/08/2006 M1.00 INCH POLK IA AMATEUR RADIO
DES MOINES AIRPORT
&&
DFOBERTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:12 PM CST | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Mar 8, 6:23 PM CST | Severe Thunderstorm Warning | DMX | Madison | 29 min |
| Mar 8, 6:35 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Mar 8, 6:56 PM CST | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Mar 8, 7:25 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Polk | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.